< back to main site

Support Centre

I'm taking medication, will I lose weight with Slimming World?

Last Updated: Jan 26, 2017 03:10PM GMT
We understand many members are taking prescribed medications and some may worry whether it could slow down their weight loss or even cause weight gain.
 
It’s important to know that medication doesn’t directly cause weight gain and that it’s very unlikely that a medication will prevent fat loss or make you gain weight. Also keep in mind, if you’ve been taking a certain medication for a long time then it won’t be the cause of your weight loss suddenly stopping, or a weight gain one week.
 
It’s true that some medications have been linked to weight gain but this is often due to factors such as increased appetite or fluid retention. If your medication makes you feel tired or drowsy, there’s also the possibility that your activity levels will decrease. There’s also potential causes related to being unwell that may influence weight gain such as turning to food for comfort if you’re ill or in pain, or being less active. Sometimes the illness itself could have caused a loss of appetite, so as the medication helps you to feel better you may find your appetite returns which could lead to weight gain depending on the food choices made.
 
Importantly, most research to date that has reported that certain medication can lead to weight gain hasn’t looked at people who are actively trying to manage their weight while they take them, ie by making positive changes to their diets (such as one of our fabulous members following Food Optimising!). So it’s likely that research could show completely different results, ie no weight gain, if participants were making positive changes in their diet at the same time.
 
If you do happen to find your appetite increases when taking a certain medication, aim to focus on your food choices and satisfy your hunger with Free Foods (especially opting for Speed Foods where possible).
 
If you find you experience fluid retention when you’re on a medication it may mask your body fat losses. However, any amount of fluid gained in this way will be a temporary few pounds (you won’t keep gaining more and more fluid!) so your loss of body fat when Food Optimising will soon begin to show on the scales again when the fluid gain settles. It’s helpful to ensure you’re drinking plenty of fluid, and getting in some Body Magic can also be useful to help minimise fluid retention.
 
It’s completely understandable to feel worried by the possibility that your medication could make you gain weight or slow down your losses, especially if this is what you’ve been told by your GP. By making the decision to join a Slimming World group and lose weight you’re already taking positive steps to manage any potential weight-related effects of your medications. Plus you know that with Slimming World you have access to plenty of delicious food ideas, fun activity tips and, most importantly, support to help you overcome this challenge on your weight loss journey.
 
http://assets1.desk.com/
false
desk
Loading
seconds ago
a minute ago
minutes ago
an hour ago
hours ago
a day ago
days ago
about
false
Invalid characters found
/customer/en/portal/articles/autocomplete